Oklahoma, 2014

High Wind in Oklahoma, May 8, 2014

May 8, 2014 · NWS TSA · 1 event in 1 county or zone

An area of dissipating showers and thunderstorms to the south and east resulted in a period of high wind across Osage County during the early morning hours of May 8th. Tree limbs and power lines were blown down by the wind.

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An area of dissipating showers and thunderstorms to the south and east resulted in a period of high wind across Osage County during the early morning hours of May 8th. Tree limbs and power lines were blown down by the wind. The Oklahoma Mesonet station near Burbank measured 61 mph gusts and the station near Foraker measured 60 mph gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 7, 10:39 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, May 7, 10:39 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1139 PM CDT WED MAY 7 2014

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.

TSRA POTENTIAL CONTINUES TO BE THE MAIN AVIATION CONCERN...
ALTHOUGH DISSIPATING SHOWERS AND RESULTANT 40-50 MPH WIND GUSTS
ALSO A POTENTIAL CONCERN FOR BVO/TUL/RVS. STILL LOOKING LIKE
COVERAGE WILL EXPAND NORTHWARD INTO E OK DURING THE MID TO LATE
MORNING HOURS...TRANSITIONING INTO NW AR BY EARLY AFTERNOON. MVFR
TO OCCASIONAL IFR CONDITIONS LIKELY IN THUNDERSTORMS. SEVERE STORM
POTENTIAL ALSO EXISTS ESPECIALLY WITH AFTERNOON STORMS TOMORROW.
ANOTHER ROUND OF STORMS WILL LIKELY DEVELOP DURING THE EARLY TO
MID EVENING TO THE WEST OF THE AREA...POTENTIALLY AFFECTING
BVO/TUL/RVS PRIOR TO 06Z FRIDAY.

&&

.PREV DISCUSSION... /ISSUED 925 PM CDT WED MAY 7 2014/

DISCUSSION...
THUNDERSTORMS IN WESTERN OKLAHOMA APPEAR TO BE ON A SLOW WEAKENING
TREND AS THEY MOVE INTO A STRONGER CAPPING INVERSION TO THE EAST.
SOME LIGHT RAIN AND EVEN A LIGHTNING STRIKE OR TWO HAS SPREAD OUT
WELL AHEAD OF THE STORMS AND IS MOVING INTO THE WESTERN PARTS OF
OUR FORECAST AREA. AS THE STORMS CONTINUE TO WEAKEN OVER THE NEXT
FEW HOURS...THIS ANVIL PRECIPITATION SHOULD DO LIKEWISE. JUST
NORTH OF THE ANVIL PRECIPITATION SHIELD...WINDS HAVE OCCASIONALLY
BEEN GUSTING OVER 40 MILES AN HOUR INTO WESTERN PARTS OF OSAGE AND
PAWNEE COUNTIES. THINK THIS WILL BE RELATIVELY SHORT LIVED AS THE
PRECIPITATION DIMINISHES BUT HAVE INCREASED THE WIND GUSTS TO THE
WEST AND NORTHWEST OF TULSA FOR THE NEXT FEW HOURS.

ADDITIONAL ELEVATED SHOWERS AND STORMS MAY DEVELOP IN CENTRAL
OKLAHOMA LATE TONIGHT AND SPREAD NORTHEAST INTO OUR AREA TOWARD
MORNING AND IN THE MORNING THURSDAY. THIS ACTIVITY IS LIKELY TO
GROW UPSCALE TOWARDS MIDDAY AND INTO THE AFTERNOON AS IT SPREADS
EAST AND BECOMES MORE SURFACE BASED. THE GREATEST SEVERE WEATHER
THREAT THURSDAY THUS APPEARS TO BE IN THE EASTERN PART OF OUR
FORECAST AREA. ADDITIONAL STORM DEVELOPMENT AHEAD OF THE COLD
FRONT MAY MOVE INTO OUR AREA THURSDAY EVENING AND A FEW OF THESE
STORMS MAY BE SEVERE AS WELL...ESPECIALLY IN NORTHEAST OKLAHOMA.

HAVE INCREASED SKY COVER FOR TONIGHT IN ADDITION TO THE WIND
CHANGES MENTIONED ABOVE. THE REST OF THE FORECAST LOOKS GOOD AT
THIS TIME.

UPDATE ON THE WAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   69  78  62  78 /  30  80  70  20
FSM   68  75  65  80 /  10  90  90  50
MLC   69  75  66  81 /  20  90  60  40
BVO   69  78  59  77 /  40  70  80  10
FYV   65  73  63  75 /  10  90  90  50
BYV   65  74  62  76 /  10  90  90  40
MKO   67  75  64  79 /  20  90  80  40
MIO   69  75  60  75 /  10  80  90  30
F10   69  76  65  79 /  30  80  50  30
HHW   68  75  67  83 /  20  90  70  50

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...22
Hazardous weather outlook, May 7, 4:12 PM CST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
512 PM CDT WED MAY 7 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
512 PM CDT WED MAY 7 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHWEST OF TULSA.
	ONSET...AFTER 3 AM.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A FEW WIND GUSTS TO NEAR 30 MILES AN HOUR WILL REMAIN POSSIBLE
EARLY THIS EVENING ACROSS PARTS OF NORTHEAST OKLAHOMA. WARM
TEMPERATURES AND GUSTY WINDS WILL COMBINE TO MAINTAIN A LIMITED
FIRE DANGER THIS EVENING.

A FEW THUNDERSTORMS MAY MOVE INTO PARTS OF NORTHEAST OKLAHOMA LATE
TONIGHT. AN ISOLATED STRONG TO SEVERE STORM MAY OCCUR NORTHWEST OF
TULSA LATE TONIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT NORTHWEST OF
TULSA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
FRIDAY...SEVERE THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...
         HIGH WIND POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
AN ELEVATED RISK OF SEVERE STORMS IS FORECAST THURSDAY. THE MAIN
THREATS WILL BE DAMAGING WINDS AND HAIL...HOWEVER...THERE IS SOME
POTENTIAL FOR ISOLATED TORNADOES AS WELL. STORMS DURING THE
AFTERNOON AND EVENING HOURS WILL HAVE THE BEST CHANCE TO PRODUCE
SEVERE WEATHER...AND NORTHEAST OKLAHOMA WILL HAVE THE HIGHER
POTENTIAL FOR SEEING SEVERE STORMS.

SHOWERS AND THUNDERSTORMS WILL LIKELY BE ONGOING THURSDAY MORNING
ACROSS PARTS OF EASTERN OKLAHOMA...AND WILL POSE A LIMITED SEVERE
WEATHER THREAT. THESE STORMS WILL LIKELY INCREASE IN INTENSITY
DURING THE AFTERNOON ACROSS EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS. AS A COLD FRONT MOVES TOWARD THE AREA DURING THE EVENING
ANOTHER ROUND OF STRONG TO SEVERE STORMS WILL BE POSSIBLE THURSDAY
NIGHT...AND INTO FRIDAY AS WELL. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE THROUGH THIS PERIOD...WITH AMOUNTS OF 1 TO 2 INCHES
POSSIBLE.

FORECAST UNCERTAINTY INCREASES CONSIDERABLY BY THE WEEKEND INTO
EARLY NEXT WEEK...WITH LOW CHANCES FOR STORMS WITH A FRONTAL
BOUNDARY IN THE NEIGHBORHOOD. THE BEST CHANCES LOOK TO BE IN THE
SUNDAY NIGHT TO MONDAY NIGHT TIMEFRAME...WITH SEVERE WEATHER AND
HEAVY RAINFALL POSSIBLE.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
UNCERTAINTIES REGARDING THE TIMING AND OVERALL THREAT OF SEVERE
WEATHER WILL CONTINUE TO BE REFINED...AND FORECASTS SHOULD
CONTINUE TO BE MONITORED FOR UPDATES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 7, 9:49 PM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1049 PM CDT WED MAY 7 2014

OKZ054-059-064-080445-
CREEK OK-OSAGE OK-PAWNEE OK-
1049 PM CDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1145 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN CREEK...WESTERN OSAGE AND PAWNEE

AT 1046 PM CDT...SHOWERS WERE LOCATED ALONG A LINE EXTENDING FROM 25
MILES WEST OF APPERSON TO 6 MILES NORTHWEST OF PAWNEE TO 35 MILES
WEST OF QUAY...MOVING NORTHEAST AT 40 MPH.  WIND GUSTS TO 50 MPH
WILL BE POSSIBLE ALONG AND AHEAD OF THIS LINE THROUGH 1145 PM.
THE HIGH WINDS WILL AFFECT A LARGE PORTION OF PAWNEE...WESTERN AND
CENTRAL SECTIONS OF OSAGE COUNTY.

LAT...LON 3701 9632 3620 9620 3608 9663 3615 9663
      3615 9682 3624 9682 3624 9692 3633 9693
      3633 9704 3651 9704 3656 9691 3658 9690
      3659 9705 3668 9707 3670 9704 3669 9695
      3675 9689 3675 9683 3679 9676 3701 9674
TIME...MOT...LOC 0346Z 238DEG 35KT 3686 9716 3640 9686
          3599 9727
Local storm report, May 7, 10:15 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1115 PM CDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     NON-TSTM WND GST PAWNEE                  36.34N 96.80W
05/07/2014  E0 MPH           PAWNEE             OK   FIRE DEPT/RESCUE

            POWER LINES DOWN DUE TO TREE LIMBS/HIGH WINDS. ELECTRICAL
            POLE FIRE ON 3RD STREET.

&&

RBD
Special weather statement, May 7, 11:43 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1243 AM CDT THU MAY 8 2014

OKZ054-059-080615-
OSAGE OK-PAWNEE OK-
1243 AM CDT THU MAY 8 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 115 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     OSAGE AND PAWNEE

AT 1242 AM CDT...SHOWERS WERE LOCATED ALONG A LINE EXTENDING FROM 25
MILES WEST OF APPERSON TO 6 MILES NORTHWEST OF PAWNEE TO 35 MILES
WEST OF QUAY...MOVING NORTHEAST AT 40 MPH. WIND GUSTS TO 50 MPH WILL
BE POSSIBLE ALONG AND AHEAD OF THIS LINE THROUGH 1145 PM.
THE HIGH WINDS WILL IMPACT A LARGE PORTION OF OSAGE AND PAWNEE
COUNTIES THROUGH 115 AM CDT.

LAT...LON 3700 9601 3699 9600 3617 9601 3617 9680
      3618 9683 3624 9683 3625 9693 3633 9694
      3633 9704 3651 9704 3656 9691 3658 9690
      3659 9705 3668 9707 3670 9704 3669 9695
      3675 9689 3675 9683 3679 9676 3701 9675
TIME...MOT...LOC 0542Z 223DEG 47KT 3705 9626 3655 9651
Special weather statement, May 8, 12:28 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
128 AM CDT THU MAY 8 2014

OKZ054-055-059-060-064-080730-
CREEK OK-OSAGE OK-PAWNEE OK-TULSA OK-WASHINGTON OK-
128 AM CDT THU MAY 8 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 230 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN CREEK...OSAGE...PAWNEE...NORTHERN TULSA AND
     WASHINGTON

AT 128 AM CDT...AN AREA OF WEAKENING SHOWERS AND THUNDERSTORMS WAS
LOCATED ACROSS PAWNEE...OSAGE AND WASHINGTON COUNTIES. OTHER
THUNDERSTORMS WERE MOVING INTO THE WESTERN SECTIONS OF CREEK COUNTY.
ALL OF THESE SHOWERS AND THUNDERSTORMS WERE MOVING NORTHEAST AT 30
MPH. WIND GUSTS TO 55 MPH ARE POSSIBLE OVER A LARGE PORTION OF
NORTHWESTERN CREEK...OSAGE...PAWNEE...NORTHERN TULSA AND WASHINGTON
COUNTIES THROUGH 230 AM CDT.

LAT...LON 3700 9578 3694 9579 3694 9581 3618 9582
      3564 9662 3615 9663 3615 9681 3624 9682
      3624 9692 3633 9693 3633 9704 3651 9704
      3658 9690 3659 9705 3668 9707 3669 9695
      3675 9689 3675 9683 3679 9676 3701 9675
TIME...MOT...LOC 0628Z 225DEG 24KT 3680 9595 3630 9686

Event by event

1 high wind. Local standard time, as filed.

High Wind, Osage

When
May 8, 12:45 AM CST to 1:30 AM CST
Where
Osage forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$5,000
Reported by
Mesonet

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522837.